Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Modelling length-at-age variability under irreversible growth

Gurney, W.S.C. and Tyldesley, G. and Wood, S.N. and Bacon, P.J. and Heath, M.R. and Youngson, A. and Ibbotson, A. (2007) Modelling length-at-age variability under irreversible growth. Canadian Journal of Fisheries and Aquatic Sciences, 64 (4). pp. 638-653. ISSN 1205-7533

[img] PDF (strathprints004929.pdf)
strathprints004929.pdf
Restricted to Registered users only

Download (944kB) | Request a copy from the Strathclyde author

Abstract

In this paper, we describe a discrete-time formalism for describing the dynamics of the size-at-age distribution of a cohort of individuals exhibiting irreversible von Bertalanffy growth in a statistically uniform random environment. This formalism yields a highly efficient numerical implementation, which is particularly suited to automatic optimization. In the special case where mortality is sufficiently size-independent not to vary substantially across the bulk of the size distribution at any given age, we can further increase this efficiency by deriving compact update rules for the mean and coefficient of variation of size-at-age. In this case, we also demonstrate that the depensatory effect of random growth variability and the compensatory effect of deterministic von Bertalanffy growth balance to yield an attracting (initial condition independent) trajectory of mean length and length coefficient of variation against age. We demonstrate the applicability and extensibility of this formalism by two exemplary applications - juvenile salmonids and demersal cod.

Item type: Article
ID code: 4929
Keywords: age, growth, von Bertalanffy growth, Probabilities. Mathematical statistics, Ecology, Evolution, Behavior and Systematics, Aquatic Science
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Faculty of Science > Mathematics and Statistics > Statistics and Modelling Science
Depositing user: Strathprints Administrator
Date Deposited: 29 Nov 2007
Last modified: 18 Jun 2015 03:15
Related URLs:
URI: http://strathprints.strath.ac.uk/id/eprint/4929

Actions (login required)

View Item View Item